Search

Pupils who fainted after taking illegal drug ‘spice’ warned they face tough disciplinary action

PUBLISHED: 10:06 07 May 2018 | UPDATED: 16:20 07 May 2018

Thomas Clarkson Academy, Wisbech. Picture: Steve Williams.

Thomas Clarkson Academy, Wisbech. Picture: Steve Williams.

Archant

Six students rushed to hospital after taking the illegal drug ‘spice’ that led to them fainting and vomiting face disciplinary action when they return after the Bank Holiday.

Richard Walton, associate principal of the Thomas Clarkson Academy, Wisbech, told parents the students involved “will face severe sanctions”.

The college, with over 1,200 pupils and last November given encouragement in its latest Ofsted assessment, has a tough disciplinary policy covering pupil behaviour.

Mr Walton said: “The formal investigation regarding this incident is ongoing and all students involved will face severe sanctions,”

In a letter to parents and careers he said it is “with regret” that he had to outline the events of last Wednesday

“Unfortunately, a very small group of six students acted very inappropriately and used an illegal substance whilst in the academy,” he wrote.

“This resulted in two students experiencing a reaction which the emergency services were called to deal with.

“Although the reactions were temporary, and effects quickly subsided, the two students along with the other students believed to have taken the substance were all taken to hospital for routine checks and to ensure their safety.”

Mr Walton said: “The students were escorted by two members of staff who met with all parents at the hospital.

“Drugs, along with any other substances, will not be tolerated at Thomas Clarkson Academy and breaches of this rule will be met with decisive actions.”

He said: “The police have been informed and we have also been liaising with external agencies.

“In addition, we will be implementing a number of strategies in school as a response to this.”

Special assemblies will be held and a range of additional training provided for students about the dangers of drugs.

In addition he said he would be available on Tuesday from 8am and 8.30am and from 3pm to 4pm for parents or carers to call in to discuss any concerns. He planned a further drop-in session on Wednesday between 8am and 9am.

Spice is an illegal class B drug and is often referred to as ‘synthetic marijuana’ or ‘fake weed’ and has mind-altering effects.

One parent said her son witnessed one of the pupils involved “on the floor having seizures”.

Another said: “My son told me about it; he said it was horrible seeing a boy out cold on the floor.”

A third said: “From what I can gather the drugs were brought into school, not dealt in school.

“It is a shame that the school will be under scrutiny because of a small number of children whose parents obviously aren’t doing a great job teaching their children about the danger of drugs.

“What are they to do to stop it? They will have to start searching kids on their way into school every morning.”

A school statement said: “We do not tolerate such behaviour and we will be taking all necessary steps to keep our children safe in future. This will include a combination of severe sanctions for those involved in the incident along with additional training and support for all students.”


If you value what this story gives you, please consider supporting the Eastern Daily Press. Click the link in the orange box above for details.

Become a supporter

This newspaper has been a central part of community life for many years. Our industry faces testing times, which is why we're asking for your support. Every contribution will help us continue to produce local journalism that makes a measurable difference to our community.

Latest from the Eastern Daily Press